Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 173, NWS Pueblo, CO

August 24, 2008Custer County, Fremont County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 24, 2008, 3:54 PM MDT for Custer County, Fremont County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2008, 3:54 PM MDT (21:54 UTC)
Expired
Aug 24, 2008, 4:40 PM MDT
In force
46 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

Counties Custer County, CO, Fremont County, CO

The radar

The Pueblo radar (KPUX), 117 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.9 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2411 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 242154
SVRPUB
COC027-043-242300-
/O.NEW.KPUB.SV.W.0173.080824T2154Z-080824T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
354 PM MDT SUN AUG 24 2008

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL FREMONT COUNTY IN CENTRAL COLORADO...
  CUSTER COUNTY IN SOUTHEAST COLORADO...

* UNTIL 500 PM MDT...

* AT 351 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR WESTCLIFFE...OR
  ABOUT 49 MILES NORTHEAST OF ALAMOSA...AND WAS MOVING TOWARD THE    
  SOUTHEAST AT 16 MPH. ANOTHER THUNDERSTORM WHICH IS CAPABLE OF      
  BECOMING SEVERE WAS LOCATED 4 MILES SOUTH OF TEXAS CREEK...AND IT  
  WAS ALSO MOVING TO THE SOUTH AT 16 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  ROSITA.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3790 10544 3835 10576 3840 10545 3804 10514
TIME...MOT...LOC 2153Z 324DEG 14KT 3810 10549

$$
2 follow-up statements
000 
WWUS55 KPUB 242222
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
422 PM MDT SUN AUG 24 2008

COC043-242228-
/O.CAN.KPUB.SV.W.0173.000000T0000Z-080824T2300Z/
FREMONT CO-
418 PM MDT SUN AUG 24 2008

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR SOUTH
CENTRAL FREMONT COUNTY...

STRONG THUNDERSTORMS HAVE WEAKENED OR MOVED OUT OF FREMONT COUNTY. 
HAZARDOUS LIGHTNING MAY STILL BE IN THE AREA.

LAT...LON 3816 10562 3817 10526 3804 10514 3790 10544
TIME...MOT...LOC 2218Z 328DEG 20KT 3799 10543

$$

COC027-242300-
/O.CON.KPUB.SV.W.0173.000000T0000Z-080824T2300Z/
CUSTER CO-
418 PM MDT SUN AUG 24 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR CENTRAL CUSTER COUNTY...

AT 413 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL.  THIS STORM
WAS CENTERED 8 MILES SOUTH OF WESTCLIFFE AND WAS MOVING TOWARD THE 
SOUTHEAST AT 23 MPH.

THE SEVERE STORM WILL IMPACT MAINLY RURAL AREAS OF SOUTH CENTRAL 
CUSTER COUNTY. AT 350 PM SPOTTERS REPORTED PENNY SIZED HAIL 4 MILES 
SOUTHWEST OF WESTCLIFFE.  

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3816 10562 3817 10526 3804 10514 3790 10544
TIME...MOT...LOC 2218Z 328DEG 20KT 3799 10543

$$
000 
WWUS55 KPUB 242240
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
440 PM MDT SUN AUG 24 2008

COC027-242247-
/O.CAN.KPUB.SV.W.0173.000000T0000Z-080824T2300Z/
CUSTER CO-
437 PM MDT SUN AUG 24 2008

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR CENTRAL
CUSTER COUNTY...

THE THUNDERSTORM HAS WEAKEND AND MOVED OUT OF CUSTER COUNTY INTO 
NORTHERN HUERFANO COUNTY. AT 235 PM THE THUNDERSTORMS WAS LOCATED 10 
MILES NORTHWEST OF GARDNER MOVING SOUTHEAST AT 15 MPH. HAZARDOUS 
LIGHTNING MAY STILL BE IN THE AREA.

LAT...LON 3816 10562 3817 10526 3804 10514 3790 10544
TIME...MOT...LOC 2237Z 322DEG 24KT 3789 10532

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:58 PM MDT, 56 minutes earlier.

Area forecast discussion, Aug 24, 2:58 PM MDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
258 PM MDT SUN AUG 24 2008

.SHORT TERM...
(TONIGHT AND MONDAY)

CURRENTLY...ISOLATED TO SCATTERED SHOWERS WERE OVER THE HIGHER TRRN
AT 130 PM THIS AFTERNOON. STORMS WERE MOVING SE IN THE NW FLOW OVER
THE REGION. DWPTS AT OR A BIT BELOW THE VALUES THAT THEY WERE
YESTERDAY. UPPER FLOW IN THE VICINITY OF THE REGION APPEARS DEVOID
OF ANY SIGNIF DISTURBANCE.

REST OF TODAY AND TONIGHT...EXPECT THINGS TO BE A BIT QUIETER DURING
THIS PERIOD THAN THEY WERE YESTERDAY. STORMS SHOULD CONTINUE TO
INCREASE IN COVERAGE AS THEY MOVE SE...BUT SHOULD NOT PRODUCE AS
MUCH PRECIP (OR SVR WX) AS THERE IS LESS CAPE AND NO DISTURBANCE TO
ENHANCE UPWRD VV. A FEW OF THE STORMS COULD PRODUCE LOCALLY HEAVY
RAIN AND MAYBE A MARGINAL SVR HAIL STONE OR TWO...BUT DO NOT EXPECT
ANYTHING SIMILAR TO YDAY.

WE SHOULD SEE A FEW MORE STORMS OVER THE E PLAINS LATER THIS
AFTERNOON AND EVENING AS A BOUNDARY IS NOTED S OF US50 ATTM...AND I
EXPECT A FEW STORMS TO INITIATE ON IT WITHIN AN HOUR OR SO.

TOMORROW...MADE LITTLE CHANGE TO THE INHERITED GRIDDS. MAIN CHANGE
WAS TO INCREASE POPS A BIT OVER THE MTNS AS WE SHOULD GET ANOTHER
DISTURBANCE MOVING APPROACHING THE TOP OF THE RIDGE AXIS WHICH
SHOULD BE LOCATED OVER C CO BY LATE IN THE AFTERNOON. IN
ADDITION...WE WILL HAVE A BIT MORE CAPE TOMORROW SO WILL SEE AN
UPTICK IN STORM INTENSITY AND A BETTER CHANCE OF SOME LOCALLY HEAVY
RAINFALL. ALSO DECREASED TEMPS JUST A TAD. /HODANISH

.LONG TERM...
(MONDAY NIGHT THROUGH SUNDAY)

AS TOUCHED UPON IN YESTERDAYS DISCUSSION...LONGER TERM METEOROLOGICAL
ISSUES CONTINUE TO BE POPS AND TEMPERATURES. ONCE AGAIN...LATEST
COMPUTER PROJECTIONS SUGGEST THAT ENOUGH ATMOSPHERIC MOISTURE
SHOULD REMAIN TRAPPED UNDER UPPER RIDGING FROM MONDAY NIGHT INTO
TUESDAY NIGHT TO ALLOW ISOLATED TO SCATTERED MAINLY AFTERNOON/EVENING
POPS TO NOTED OVER THE CWFA DURING THIS TIME-FRAME.

THEN COMBINATION OF UPPER RIDGING AND DECREASING PRECIPITABLE
WATER VALUES EXPECTED TO PROVIDE GENERALLY LOW GRADE TO NIL POPS
OVER CWFA AS WELL AS ABOVE SEASONAL TEMPERATURES FROM WEDNESDAY
INTO THURSDAY.

NEXT ROUND OF INCREASING ATMOSPHERIC MOISTURE EXPECTED TO DEVELOP
FROM THURSDAY NIGHT INTO THE WEEKEND AND HAVE PAINTED GENERALLY
ISOLATED POPS AS WELL AS CONTINUED WARM LATE AUGUST TEMPERATURES
DURING THIS TIME-FRAME.

WARMEST TEMPERATURES OF THE LONG TERM SHOULD BE NOTED ON THURSDAY
AND THEN AGAIN DURING THE UPCOMING WEEKEND. FINALLY...LOW GRADE
LATE AUGUST GRADIENT WINDS SHOULD BE NOTED THROUGH NEXT SUNDAY.

&&

.AVIATION...

VFR CONDTIONS ARE ANTICPATED OVER THE TAF SITES NEXT 24H. ONLY
EXCEPTION TO THIS WILL BE ANY STRONGER DIURNAL TSRA WHICH WILL BE
POSSIBLE DURING THE LATER AFTERNOON AND EVENING TIME PERIODS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 24, 5:43 AM MDT, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
543 AM MDT SUN AUG 24 2008

COZ058>089-093>099-251145-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
543 AM MDT SUN AUG 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ACROSS
THE MOUNTAINS AND OVER THE PALMER DIVIDE...WHILE THUNDERSTORMS WILL
BE MORE ISOLATED IN NATURE OVER THE SOUTHEAST PLAINS. THE MAIN
THREATS FROM STORMS TODAY WILL BE WIND GUSTS TO AROUND 40
MPH...DANGEROUS CLOUD TO GROUND LIGHTNING...AND HAIL UP TO 1/2 INCH
IN DIAMETER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY AND
TUESDAY...MAINLY FROM THE INTERSTATE 25 CORRIDOR AND WESTWARD.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER AND NEAR THE
MOUNTAINS WEDNESDAY...FRIDAY AND SATURDAY. THE MAIN THREATS FROM
THE STORMS WILL BE LIGHTNING AND WIND GUSTS AROUND 40 MPH. MONDAY
AND TUESDAY THERE MAY ALSO BE THE THREAT OF HEAVY RAIN AND SOME OF
THE STRONGER STORMS WILL HAVE THE POTENTIAL TO PRODUCE HAIL UP TO
1/2 INCH IN DIAMETER.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON ACROSS THE HIGHER TERRAIN AND SAN LUIS
VALLEY...AND LATER THIS AFTERNOON AND EVENING OVER THE SOUTHEAST
PLAINS.

27/28

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 6:07 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas, Pueblo53 min
Aug 23, 6:19 PM MDTSevere Thunderstorm WarningPUBCuster, Huerfano, Pueblo36 min
Aug 23, 6:41 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas35 min
Aug 23, 7:12 PM MDTSevere Thunderstorm WarningPUBPueblo49 min
Aug 23, 7:13 PM MDTSevere Thunderstorm WarningPUBChaffee, Fremont, Saguache40 min
Aug 23, 9:41 PM MDTAreal Flood AdvisoryPUBCrowley, Otero2 hr
Aug 24, 4:27 PM MDTSevere Thunderstorm WarningPUBCostilla, Huerfano63 min
Aug 24, 5:06 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller54 min
Aug 24, 5:36 PM MDTFlash Flood WarningPUBTeller3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.